Rare skin condition Steven-Johnson Syndrome on the rise in Vietnam


The number of people infected with Steven-Johnson Syndrome (SJS), a serious skin condition that can be life-threatening, is increasing in Vietnam. They blame the trend on indiscriminate use of drugs without prescriptions.

The Allergy and Immunology Clinic of Ho Chi Minh University of Medicine and Pharmacy recently admitted many patients with SJS. SJS causes the skin to blister and peel off, and also affects the patients’ mucus membranes.

A number of SJS cases were caused by an allergic reaction to cosmetic products like skin whitening creams. A 42-year-old woman from Tiền Giang Province was hospitalised with similar symptoms. The patient had previously used a cream without clear origin for removing dead skin cells and whitening her skin.


Extracts from a VietNam News article (original). Published 7 December 2016.

Further Reading: The FDA has cited reports of adverse drug reactions from the use of Glutathione IV, ranging from skin rashes to the deadly Stevens-Johnson Syndrome and toxic epidermal necrolysis. See FDA advisory.

Leave a Reply

Your email address will not be published. Required fields are marked *